Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Albany, NY

June 4, 2021Ulster County, New York

NWS Albany, NY issued this special weather statement at Jun 4, 2021, 3:49 PM EDT for Ulster County, New York. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2021, 3:49 PM EDT (19:49 UTC)
Expired
Jun 4, 2021, 4:30 PM EDT
In force
41 min
Issued by
NWS Albany, NY

County Ulster County, NY

The radar

The Albany radar (KENX), 104 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

289 
WWUS81 KALY 041949
SPSALY

Special Weather Statement
National Weather Service Albany NY
349 PM EDT Fri Jun 4 2021

NYZ063-042030-
Western Ulster-
349 PM EDT Fri Jun 4 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ULSTER COUNTY...

At 349 PM EDT, a strong thunderstorm was located over Grahamsville,
or 8 miles east of Liberty, moving southeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ellenville, Napanoch, Wawarsing, Port Ben, Spring Glen, Ulster
Heights, Cragsmoor, Lackawack, Honk Hill, Greenfield Park, Dairyland
and Walker Valley.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4163 7439 4164 7439 4171 7452 4175 7457
      4183 7449 4172 7428 4164 7438
TIME...MOT...LOC 1949Z 307DEG 15KT 4182 7458 

$$

KSL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Jun 4, 2:01 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 4, 2:01 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
201 PM EDT Fri Jun 4 2021

.SYNOPSIS...
A weak cold front and an upper level disturbance moves
across the region today with the better chance of thunderstorms
south and east of the Capital Region.  Warmer air arrives for the
start of the weekend.  A cold front accompanied by scattered showers
and thunderstorms may impact portions of the Adirondacks and Lake
George area for Saturday night.  The heat and humidity are on the
increase Sunday into Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE as of 155 PM EDT... A weak cold front or sfc trough
continues to move across the forecast area. The
showers/thunderstorms have become isolated on the KENX radar
coverage area south of the Capital Region. The showers and some
isold-sct thunderstorms should increase in the mid afternoon
south and east of the eastern Catskills. Instability is going to
be an issue for any stronger storms. The threat may be close to
the I-84 corridor. The Marginal Risk is over southern
Ulster/Dutchess and Litchfield Counties. We retooled the PoPs,
as the mid and upper trough axis slides through with slight to
low chances north of Albany, and high chance and likely values
south and east. Max temps will be in the 70s to around 80F with
some upper 60s over the mtns.

Some gusty winds and a brief period of heavy rain is possible
with any thunderstorms.

Previous near term...

An upstream positive tilted trough axis approaches, mean
moisture transport and subtle frontal zone should slide south
through the day. Here is where we will watch for additional
convection to develop coinciding with daytime heating. Shear
profiles are rather weak and MUCAPES between 1000k-1500k J/Kg
with narrow CAPE density seen in the BUFKIT profiles. So not
expecting severe weather as SPC does not highlight anything more
than general thunderstorm threat. However, with PWATs still
around 1.50" could see some isolated higher sub-severe wind
gusts where deeper convective up-growth occurs. Otherwise, a
diverse sky coverage forecast with high temperatures mainly into
the 70s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
Tonight, any residual convection across our southeast CWA will
begin to dissipate and slide further southeast with the loss of
daytime heating and passage of the trough axis. There are some
signals of lake boundary induced convection across western and
central NY that may propagate into our western zones this
evening as seen in several CAMS members. For now, we will place
slight chance PoPs with most of the region expected to remain
dry tonight. It will be on the muggy side with lows within a
couple degrees of 60F expected.

Saturday into Saturday night, rather warm and muggy period (gets
even more so later in the weekend) of weather with a persistent
westerly flow of warm advection helping to push H850
temperatures well into the teens celsius. We will be watching
closely a cold front and associated low pressure racing across
southern Canada. 00Z NCEP Model Suite and international guidance
all differ with convective coverage and eventual location where
this potential linear MCS will evolve. SPC has increase the
categories just to the north of the CWA with 'marginal risk'
along the northern CWA counties borders at this time. With a
very warm and humid airmass ahead of this boundary, and mid
level flow expected to back slightly, would not take much to
have this convection slide further south. For now, timing
appears late in the day Saturday into Saturday evening hours
where we will place slight chance to scattered PoPs. Highs
Saturday afternoon expected to be well into the 80s for many
locations with overnight lows mostly into the 60s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Medium range deterministic and ensemble guidance continues to depict
a 500 mb ridge building into the Northeastern US Monday and Tuesday.
This ridge is the northwestern extension of an anticyclone centered
between Bermuda and the Carolinas. 500 mb heights in the upper 580s
(dam) and 850 mb temps reaching the upper teens (C) are +1 to +2
standard deviations. Monday, forecast soundings depict deep mixing,
which should suppress any convective potential and allow highs to
reach the low to mid-90s in the Hudson Valley. The mixing will
likely temper dewpoints and keep humidity from being oppressive,
however. Tuesday, slight trend in the guidance for a weaker ridge.
This, combined with potential for dewpoints to creep into the mid to
upper 60s, may result in scattered diurnal showers and storms.
Outside of any storms, it will remain hot, with highs in the lower
90s. Bottom line for Monday and Tuesday is that heat indices look to
be near advisory criteria in the valleys (generally 95F), but not a
slam dunk that we will get there at this time.  Will continue to
message in the HWO.

By Wednesday, there are increasing signals that the ridging breaks
down in response to an upper low easing southward in northern
Quebec. Low/midlevel cold advection attendant to these height falls
will occur, resulting in eventual relief from the unseasonably warm
temps. The height falls encroaching upon the warm and somewhat moist
airmass will likely result in some showers and thunderstorms,
although the coverage and strength is still in question, depending
on the strength and timing of the low-level forcing. May squeeze out
one more very warm/hot day Wednesday depending on the timing of the
cold advection. Forecast high temperatures are back near normal by
Thursday.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Isolated to scattered showers/thunderstorms will develop along
and south of a cold front through mid afternoon. Best chances
for a shower/thunderstorm would be at KPOU through 23Z/Fri, with
a smaller chance at KPSF through 20Z/Fri. Other TAF sites
should remain generally dry this afternoon, with VFR conditions
prevailing. Brief MVFR/IFR Vsbys could occur within any
shower/thunderstorm.

For tonight, patchy fog may develop, especially at KGFL and KPSF
between 07Z-11Z/Sat. Have indicated a period of IFR at these
climatologically favored sites for fog formation. KPOU could
also have a period of fog and IFR conditions, especially if any
heavier showers occur just before sunset. Outside of fog
patches, generally VFR conditions will prevail.

For Saturday, after any fog/low clouds erode by 12Z, expect VFR
conditions to prevail.

Winds this afternoon will be mainly west to northwest at less
than 8 KT, except southwest at KPOU. Winds will be
light/variable tonight, then become southwest to west and
increase to 8-12 KT by late Saturday morning, with some gusts of
15-20 KT possible.

Winds will be stronger, and variable in direction in and near
any thunderstorms this afternoon.

Outlook...

Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
A weak surface trough will slide southeast across the region
today. This will be the focus for shower and thunderstorm
activity, with the greatest threat just to the south and east of
Albany. Warmer air arrives for the start of the weekend as we
watch for an approaching cold front from Canada. At this time,
this front accompanied by showers and thunderstorms may impact
portions of the Adirondacks and Lake George area later Saturday.
Then heat and humidity are on the increase Sunday into Monday.

The RH values will lower to only 50 to 70 percent this
afternoon. The max RH values Saturday night will be around 80 to
100 percent.

The winds will be south to southwest at 5 to 10 mph today. The
winds will become light and variable in direction at less than
10 mph tonight.

Stronger wind gusts are possible with any thunderstorms.

&&

.HYDROLOGY...
Additional showers and thunderstorms are expected today, with
potentially localized moderate rainfall. The main threat appears
to be just to the south and east of Albany. This activity will
subside this evening and as we head into the weekend. We are
closely watching for an approaching cold front from Canada where
a line of stronger showers and thunderstorms may approach the
Adirondacks and Lake George area late Saturday into Saturday
evening.

Otherwise the next chance for more widespread rainfall may
arrive during the middle part of next week.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

UPDATE...
SYNOPSIS...BGM/Wasula
NEAR TERM...BGM/Wasula
SHORT TERM...BGM
LONG TERM...Thompson
AVIATION...KL/Thompson
FIRE WEATHER...BGM/Wasula
HYDROLOGY...BGM/Wasula
Hazardous weather outlook, Jun 4, 4:33 AM EDT, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
433 AM EDT Fri Jun 4 2021

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-051100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
433 AM EDT Fri Jun 4 2021

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms today mainly south of Albany. The
probability of severe weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms over the southern Adirondacks
Saturday with a marginal risk of severe weather.

The first extended period of hot weather of the season is expected
this weekend into early next week. Heat indices in the low to mid-90s
are expected for valley locations Sunday through Tuesday. If
confidence in heat indices reaching 95F increases, heat advisories
will become necessary.

There is a chance of thunderstorms Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 4, 10:17 AM EDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1017 AM EDT FRI JUN 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 AM     HEAVY RAIN       PALATINE BRIDGE         42.90N  74.53W
06/04/2021  M1.28 INCH       MONTGOMERY         NY   WEATHERNET6

            WEATHERNET6

0611 AM     HEAVY RAIN       MIDDLEBURGH             42.56N  74.33W
06/04/2021  M1.23 INCH       SCHOHARIE          NY   WEATHERNET6

            WEATHERNET6

0616 AM     HEAVY RAIN       STOCKBRIDGE             42.29N  73.32W
06/04/2021  M1.00 INCH       BERKSHIRE          MA   WEATHERNET6

            WEATHERNET6

0720 AM     HEAVY RAIN       FONDA                   42.95N  74.37W
06/04/2021  M1.25 INCH       MONTGOMERY         NY   WEATHERNET6

            WEATHERNET6

0742 AM     HEAVY RAIN       GALWAY                  43.01N  74.08W
06/04/2021  M1.30 INCH       SARATOGA           NY   WEATHERNET6

            WEATHERNET6

0751 AM     HEAVY RAIN       LAKE DESOLATION         43.14N  73.98W
06/04/2021  M1.17 INCH       SARATOGA           NY   WEATHERNET6

            WEATHERNET6

0828 AM     HEAVY RAIN       JEFFERSON               42.46N  74.58W
06/04/2021  M2.00 INCH       SCHOHARIE          NY   WEATHERNET6

            WEATHERNET6

0843 AM     HEAVY RAIN       BROADALBIN              43.07N  74.14W
06/04/2021  M1.00 INCH       FULTON             NY   WEATHERNET6

            WEATHERNET6

0857 AM     HEAVY RAIN       DELANSON                42.79N  74.21W
06/04/2021  M1.23 INCH       SCHENECTADY        NY   WEATHERNET6

            WEATHERNET6

0945 AM     HEAVY RAIN       FONDA                   42.97N  74.37W
06/04/2021  M1.19 INCH       MONTGOMERY         NY   WEATHERNET6

            WEATHERNET6

&&

EVENT NUMBER ALY2103268
EVENT NUMBER ALY2103269
EVENT NUMBER ALY2103270
EVENT NUMBER ALY2103271
EVENT NUMBER ALY2103272
EVENT NUMBER ALY2103273
EVENT NUMBER ALY2103274
EVENT NUMBER ALY2103275
EVENT NUMBER ALY2103276
EVENT NUMBER ALY2103277

KSL
Special weather statement, Jun 4, 3:28 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Albany NY
328 PM EDT Fri Jun 4 2021

NYZ058>060-064-042015-
Eastern Greene-Western Columbia-Western Greene-Eastern Ulster-
328 PM EDT Fri Jun 4 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ULSTER...
SOUTHWESTERN COLUMBIA AND SOUTHEASTERN GREENE COUNTIES...

At 327 PM EDT, a strong thunderstorm was located near North-South
Lake Campground, or near Catskill, moving south at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Catskill, Saugerties, Clermont, Saugerties South, North-South Lake
Campground, Veteran, Germantown, Centerville, Asbury, Canoe Hill,
Hamburg Light, Quarryville, Jefferson Heights, Burden Dock,
Manorville, Katsbaan, Burden, Kiskatom, Blue Mountain and Cheviot.

This includes Interstate 87 between exits 20 and 21.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4223 7409 4227 7387 4207 7375 4207 7387
      4208 7391 4208 7393 4206 7393 4206 7405
TIME...MOT...LOC 1927Z 343DEG 9KT 4219 7399

KSL
Special weather statement, Jun 4, 3:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
349 PM EDT Fri Jun 4 2021

NYZ063-042030-
Western Ulster-
349 PM EDT Fri Jun 4 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ULSTER COUNTY...

At 349 PM EDT, a strong thunderstorm was located over Grahamsville,
or 8 miles east of Liberty, moving southeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ellenville, Napanoch, Wawarsing, Port Ben, Spring Glen, Ulster
Heights, Cragsmoor, Lackawack, Honk Hill, Greenfield Park, Dairyland
and Walker Valley.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4163 7439 4164 7439 4171 7452 4175 7457
      4183 7449 4172 7428 4164 7438
TIME...MOT...LOC 1949Z 307DEG 15KT 4182 7458

KSL

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 8:19 PM EDTSpecial Weather StatementALYWashington56 min
Jun 4, 3:28 PM EDTSpecial Weather StatementALYGreene47 min
Jun 4, 4:15 PM EDTSpecial Weather StatementALYUlster60 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.